AdviceHealth & Beauty
To Top

Medication for Oedema Not Working

My dad is 94 and was in excellent health until Oct '08 when he fell and dislocated his shoulder. He is now suffering from oedema in his feet, ankles and lower legs. He is taking Furosemide 20mg OD which reduced swelling initially but is now having no effect. He drinks 1 1/2 L of water throughout the night. Could this be contributing to the oedema?

Ad

By Charlotte from Ireland

We are giving away $200 in Amazon gift cards for people who answer questions on ThriftyFun this month! Click here to find out more...

Add your voice! Click below to answer. ThriftyFun is powered by your wisdom!

October 19, 20090 found this helpful

My husband is paralyzed and in a wheelchair, 58 years old. He always has problems with lower extremities swelling. He is on a fluid pill and is told to prop his feet up several times daily to help with fluid. His is supposed to limit liquids after evening meal. Your dad probably is taking in too much liquids at night. You should ask his doctor.

Reply Was this helpful? Yes
October 21, 20090 found this helpful

I'm assuming you mean edema. The water could be a problem, but if he's having this sort of problem & his kidneys are not getting rid of it & it's being stored in his cells, then he might just need some potassium. Also, if he drinks that much water at night & feels like he wants that much, the potassium will cut down on the thirst. When we are extra thirsty, it's the body' way of trying to flush out extra sodium, to balance things. I use to have this problem, myself.

Potassium did it amazingly. If the sodium & potassium are not in balance, then the body does a lot of juggling to try to fix it. Potassium is kept in the cells & sodium is kept in the fluid outside of the cells. When there isn't enough potassium, the body may try to draw more in & cause swelling. They always say to cut down on salt to stop this thing, but sodium per say, is not the problem, cause the body needs it just as much as all the other electrolytes, & if you take the potassium with some minerals, it seems to work better. Don't know why, it just does, probably those electrolytes.

Also, table salt & the stuff they put in foods, is kinda like a poison. I've used nothing but celtic sea salt for years & it's made a difference. You could have him start off with 99mg with every meal, but don't take it before 4 bed, it is a natural diuretic. It's the sort of thing where u have to find what works for him. There are many kinds of potassium, I like potassium bi-carbonate, but it's more expensive than many other kinds.

Reply Was this helpful? Yes
Ad

October 21, 20090 found this helpful

He is drinking too much water. Excessive thirst is a symptom of diabetes.

Reply Was this helpful? Yes
October 21, 20090 found this helpful

I was taking a diuretic too that wasn't working. On one visit I had to see a different doctor. He immediately said I did not need a diuretic, that the problem with my swollen feet and legs was not from fluids, but a circulation problem called lymhedema. The blood could get to the feet but not get out. Treatment is entirely different. You might want a second opinion.

Reply Was this helpful? Yes
October 22, 20090 found this helpful

The previous poster is right: excessive thirst is a symptom of diabetes. I am diabetic & also sometimes have edema too. Check with the doctor please.

Reply Was this helpful? Yes
Ad

October 22, 20090 found this helpful

When a person doesn't drink enough water, his brain thinks there is a drought and stores up water. One of the best ways to prevent edema is drinking enough water throughout the day.

I believe edema accompanies high blood pressure and heart problems. It is sometimes referred to as "congestive heart failure" which is fluid around the heart. If your father is storing fluid in his limbs, he is storing fluid in other parts of his body as well.

My dad died at 93. His organs just plain wore out. Best wishes always.

Reply Was this helpful? Yes
October 22, 20090 found this helpful

The Furosemide is one type of diuretic to help rid his body of excess fluid. There are other types of diuretics your Dr. can prescribe. Make sure he is limiting his salt intake (which causes body to hold onto fluid) Sodium (salt)can be in foods also. Have him elevate his legs and feet anytime he is sitting. Don't let him wear socks that are too tight and may bind his legs. When he sleeps maybe put pillows under his legs to get legs above level of heart. You made need to limit his fluid intake. PLEASE talk with his Dr. about this.

Reply Was this helpful? Yes
Ad

Add your voice! Click below to answer. ThriftyFun is powered by your wisdom!

Related Content
Categories
Health & Beauty AdviceOctober 19, 2009
Guides
Applying Topical Flea Medication on Cats
Applying Topical Flea Medication on Pets
Giving a Cat a Pill, Vet Giving Spoonfull of Pills to Cat
Giving a Cat a Pill
cat
Buying Generic Capstar Flea Medication
A puppy scratching at fleas.
Giving Medication to Pets
More
📓
Back to School Ideas!
😎
Summer Ideas!
Facebook
Pinterest
YouTube
Contests!
Newsletters
Ask a Question
Share a Post
Categories
Desktop Page | View Mobile

Disclaimer | Privacy Policy | Contact Us

© 1997-2017 by Cumuli, Inc. All Rights Reserved.

Published by .

Generated 2017/08/22 18:58:56 in 865 msecs. ⛅️️ ⚡️
Loading Something Awesome!